Oklahoma, 2020Hail in Oklahoma, May 5, 2020
May 5, 2020 · NWS SHV · 3 events in 1 county or zone
A weak cold front drifted south across Central and Eastern Oklahoma into Western and Central Arkansas during the early morning hours of May 5th, as a series of weak upper level disturbances traversed east across these areas. Pockets of cold air aloft contributed to steep lapse rates, with large scale forcing ahead of these disturbances contributing to scattered showers and thunderstorms which…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front drifted south across Central and Eastern Oklahoma into Western and Central Arkansas during the early morning hours of May 5th, as a series of weak upper level disturbances traversed east across these areas. Pockets of cold air aloft contributed to steep lapse rates, with large scale forcing ahead of these disturbances contributing to scattered showers and thunderstorms which shifted south southeast with the front over Southeast Oklahoma and the northern sections of Southwest Arkansas prior to daybreak. Given the extent of instability and wind shear ahead of the front, some of these storms became severe, producing large hail over portions of Northern and Eastern McCurtain County. These storms eventually weakened by daybreak as instability diminished over the area with the departure of these disturbances.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 4, 11:49 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, May 4, 11:49 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1249 AM CDT Tue May 5 2020
.AVIATION...
Cold front is pushing south this morning into our northern zones.
As it does so, convection will be scattered at best. Have
mentioned VCTS for the East Texas sites since short range guidance
has the western half of the frontal convection holding together
through a little after daybreak. Have mentioned VCSH at TXK and
ELD for now as the rest of the line. MVFR ceilings have already
pushed into LFK before the front and will be there before the
front pushes it out later in the morning. The front will continue
to drift south through the rest of the morning and should clear
all sites around noon. Then some high level clouds will be around
before going SKC this evening. /35/
&&
.PREV DISCUSSION... /issued 1011 PM CDT Mon May 4 2020/
UPDATE.../Tonight/
Convection that initiated along the intersection of the dryline
and cold front has propagated sewd into portions of N TX. Segments
of the convection have dissipated, leaving the segment north of
Fort Worth to continue sewd towards our region. Latest hi-res
model guidance does have some of this making it into our area but
at a much reduced intensity. Have made some adjustments to PoPs to
bring them further s through sunrise. Temperatures appear to be
reasonably on track this evening, so no other changes appear
immediately necessary. /12/
PREV DISCUSSION... /issued 700 PM CDT Mon May 4 2020/
AVIATION...
VFR conditions to continue before MVFR cigs develop and spread nwd
again after 06Z. Meanwhile, convection ongoing along a swd-movg
cold front across ern OK will continue swd, and will eventually
bring tstms or vcts to the terminals overnight and during Tuesday.
Sly winds will quickly veer to the nw after fropa, which should
occur at all terminals by 21Z. /12/
PREV DISCUSSION... /issued 244 PM CDT Mon May 4 2020/
SHORT TERM.../Wednesday through Sunday Night/
A frontal boundary sliding south across the ArkLaTex overnight
will be the predominant weather feature of the short term period.
Showers and thunderstorms will be possible across the I-30
corridor late this evening into tonight ahead of the approaching
front. Much of eastern Oklahoma and northern Arkansas are under
slight to enhanced risks for severe weather due to the stronger
upper-level forcing and higher instability factors across these
areas. Further south, across the ArkLaTex, convection could be
strong during the early morning hours as the front moves into the
region but will gradually weaken as daybreak approaches with the
frontal boundary exiting the region by midday Tuesday.
Temperatures tonight to fall into the upper 60s. Winds to become
northwest at around 10 mph on Tuesday as surface high pressure
strengthens behind the front. High temperatures on Tuesday to
range from the mid 70s across SE Oklahoma to the mid 80s across
Louisiana. Otherwise, dry conditions expected on Tuesday night
with lows in the 50s. /05/
LONG TERM.../Wednesday through Monday/
Cooler NW flow aloft will be ongoing to begin the period in wake of
a cold front which will continue advancing south across the Gulf of
Mexico through the day on Wednesday. Behind the front, high pressure
will dominate with sunny skies and seasonable temperatures, albeit
much more pleasant with the drier air in place and lower humidity.
By Thursday, high pressure will shift east of the region with south
winds returning areawide. Temperatures will continue to average near
normal for early May although our southern sections will likely be a
bit warmer with lower to mid 80s expected for highs compared to the
mid and upper 70s across our northern zones where cloud cover will
begin to spill southward ahead of our next significant upper level
trough and associated cold front. We could see a few storms across
our extreme northern tier counties by Thursday afternoon, but the
threat of more widespread convection will hold off until Thursday
night into Friday.
By daybreak on Friday morning, the cold front will be near the I-30
corridor as showers and thunderstorms continue to expand southeast
along and ahead of the front. For now, the threat of severe weather
is still rather uncertain given the overnight/early morning timing
of this system as instability will be somewhat stymied. However, the
severe potential is certainly not zero especially given the time of
year and expect better clarity over the next few days with updated
model guidance to consider. Beyond the threat of any severe weather,
the other notable mention is rainfall amounts expected with this
system as much of region should expect near an inch through the end
of the week with some locally higher amounts possible. The cold
front will gradually shift south toward the coast and on across the
Gulf through the weekend with pleasant weather returning across our
area as temperatures dip below normal during the weekend and slowly
rebound by early next week. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 81 56 80 56 / 20 10 0 0
MLU 85 55 79 55 / 30 10 0 0
DEQ 79 49 79 52 / 10 0 0 0
TXK 78 53 77 54 / 10 0 0 0
ELD 82 53 79 53 / 20 0 0 0
TYR 79 54 80 56 / 20 10 0 0
GGG 80 54 80 55 / 20 10 0 0
LFK 84 58 82 57 / 30 20 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
99/99/99
Hazardous weather outlook, May 4, 11:01 AM CST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1201 PM CDT Mon May 4 2020
ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ110>112-124>126-
136>138-149>153-165>167-051715-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1201 PM CDT Mon May 4 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
A few scattered to widely scattered showers and thunderstorms will
be possible as a cold front passes through the area on Tuesday. A
few strong storms will be possible but should remain sub-severe.
Another round of thunderstorms will be possible on Friday as a
stronger cold front will move through the area. At this time, the
threat for severe weather appears to be low, but will continue to
closely monitor the potential.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.
ARZ050-051-059-OKZ077-TXZ096-097-108-109-051715-
Sevier-Howard-Little River-McCurtain-Red River-Bowie-Franklin-
Titus-
1201 PM CDT Mon May 4 2020
This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.
.DAY ONE...This Afternoon and Tonight...
Isolated strong to possibly severe thunderstorms will be possible
for areas north of I-30 early this evening and into the overnight
hours. Stronger storms will be capable of producing large hail
and damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Showers and thunderstorms will push out of the area early Tuesday
morning as the front advances to the southeast. Another round of
thunderstorms will be possible on Friday as a stronger cold front
will move through the area. At this time, the threat for severe
weather appears to be low, but will continue to closely monitor
the potential.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed this evening. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.
19
Hail, McCurtain
- When
- May 5, 12:55 AM CST
- Where
- McCurtain County, 1.14 mi W of Smithville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.470, -94.650
Golf ball size size hail mixed with some ping pong ball and half dollar size hail fell in Smithville. Report from a trained spotter via social media.
Hail, McCurtain
- When
- May 5, 1:05 AM CST
- Where
- McCurtain County, 2.32 mi NNE of Watson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.460, -94.532
Half dollar size hail damaged vehicles north of Watson near the Mountain Fork River.
Hail, McCurtain
- When
- May 5, 4:15 AM CST
- Where
- McCurtain County, 4.61 mi W of Eagletown
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 34.041, -94.650
A picture of golf ball size hail that fell between Broken Bow and Eagletown was posted to social media.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in South Carolina, May 5, 20201 death · $125,000 · EF1 · 18 events
- Tornadoes and Hail in Louisiana, May 5 to 8, 2020$713,000 · EF1 · 19 events
- Tornado and Hail in South Carolina, May 5, 2020EF2 · 13 events
- Flooding in Indiana, May 5 to 9, 2020$40,000 · 2 events
- Flash Flooding and Flooding in Kentucky, May 5, 2020$900 · 11 events
- Frost and Freeze in New York, May 5, 20209 events
- Hail in South Carolina, May 5, 2020$1,000 · 3 in hail · 9 events
- Excessive Heat and Heat in California, May 5 to 10, 20206 events
- Lakeshore Flood in Ohio, May 5 to 6, 20204 events
- Lakeshore Flood in Michigan, May 5, 20203 events
- Drought in Texas, May 5 to 11, 20202 events
- Hail in Texas, May 5, 20201 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881328, 881329, 881330.